Alert archive / Kentucky / Tornado Warnings in 2023

Tornado Warning 8, NWS Jackson, KY

May 16, 2023Floyd County, Johnson County, Magoffin County, Kentucky

NWS Jackson, KY issued this tornado warning at May 16, 2023, 4:45 PM EDT for Floyd County, Johnson County, Magoffin County, Kentucky. It was in force for 16 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2023, 4:45 PM EDT (20:45 UTC)
Expired
May 16, 2023, 5:01 PM EDT
In force
16 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Floyd County, KY, Johnson County, KY, Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:46 PM EDTTSTM WND DMG1 Ene Foraker, KYCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 ENE FORAKER. LARGE LIMBS OF TREE BROKEN, AND ALL FACING TOWARDS THE PATH OF THE TORNADO - LIKELY AN INFLOW INTO THE STORM ON THE OUTSKIRTS OF THE TORNADO.
May 16, 4:46 PM EDTTSTM WND DMG1 Ene Foraker, KYLARGE LIMBS OF TREE BROKEN, AND ALL FACING TOWARDS THE PATH OF THE TORNADO - LIKELY AN INFLOW INTO THE STORM ON THE OUTSKIRTS OF THE TORNADO.
May 16, 4:47 PM EDTTSTM WND DMG1 Ene Foraker, KYHIGH WINDS CAUSED SOFTWOOD TRUNKS TO SNAP. ALL TREES WERE FACING TOWARDS THE PATH OF THE TORNADO - LIKELY AN INFLOW INTO THE STORM ON THE OUTSKIRTS OF THE TORNADO.
May 16, 4:47 PM EDTTORNADO1 Ene Foraker, KYCORRECTS PREVIOUS TORNADO REPORT FROM 1 ENE FORAKER. CORRECTS PREVIOUS TORNADO REPORT FROM 1 ENE FORAKER. AN NWS SURVEY TEAM, IN CONJUNCTION WITH MAGOFFIN COUNTY EMERGENCY MANAGEMENT, CONFIRMED THAT AN EF-1 TORNADO TOUCHED DOWN ON A HILLSIDE SOUTHWEST OF BOARD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 12:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WFUS53 KJKL 162045
TORJKL
KYC071-115-153-162115-
/O.NEW.KJKL.TO.W.0008.230516T2045Z-230516T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service JACKSON KY
445 PM EDT Tue May 16 2023

The National Weather Service in JACKSON KY has issued a

* Tornado Warning for...
  Southern Johnson County in northeastern Kentucky...
  Northwestern Floyd County in southeastern Kentucky...
  Central Magoffin County in southeastern Kentucky...

* Until 515 PM EDT.
    
* At 445 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Hendricks, or near Salyersville, moving east at 25
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Conley Station around 455 PM EDT.
  Royalton around 500 PM EDT.
  Gypsy around 505 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3760 8291 3762 8308 3763 8309 3762 8310
      3763 8316 3770 8316 3774 8289
TIME...MOT...LOC 2045Z 272DEG 21KT 3768 8312 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

GEERTSON
2 follow-up statements
890 
WWUS53 KJKL 162049
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
449 PM EDT Tue May 16 2023

KYC071-115-153-162115-
/O.CON.KJKL.TO.W.0008.000000T0000Z-230516T2115Z/
Johnson KY-Floyd KY-Magoffin KY-
449 PM EDT Tue May 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTHERN
JOHNSON...NORTHWESTERN FLOYD AND EAST CENTRAL MAGOFFIN COUNTIES...
        
At 449 PM EDT, a confirmed tornado was located over Hendricks, or
near Salyersville, moving east at 25 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Sublett around 455 PM EDT.
  Royalton around 500 PM EDT.
  Marshallville around 505 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3760 8291 3762 8307 3763 8309 3763 8312
      3770 8313 3774 8289
TIME...MOT...LOC 2049Z 272DEG 21KT 3768 8309 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

GEERTSON
569 
WWUS53 KJKL 162101
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
501 PM EDT Tue May 16 2023

KYC071-115-153-162111-
/O.CAN.KJKL.TO.W.0008.000000T0000Z-230516T2115Z/
Johnson KY-Floyd KY-Magoffin KY-
501 PM EDT Tue May 16 2023

...THE TORNADO WARNING FOR SOUTHERN JOHNSON...NORTHWESTERN FLOYD AND
EAST CENTRAL MAGOFFIN COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern and northeastern Kentucky.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
JACKSON KY.

LAT...LON 3760 8291 3762 8307 3763 8309 3763 8312
      3770 8313 3774 8289
TIME...MOT...LOC 2059Z 272DEG 21KT 3768 8300 

$$

GEERTSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at May 16, 3:29 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 16, 3:29 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
329 PM EDT Tue May 16 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 328 PM EDT TUE MAY 16 2023

As of 15Z surface analysis, a warm front is draped across the CWA.
Along with that front, showers and thunderstorms have developed
along the surface warm front tornadic supercells are starting to
form but tornadoes remain to be limited. Instability around 1,500
J/kg of CAPE, effective bulk shear around 50 knots, theta-e
difference around 25C with DCAPE around 900 J/kg and high PWats
would largely support damaging wind as the line closely associated
with the cold front. Models have frontal timing through the area
starting now and continuing through the late evening to overnight
hours. Areas of fog is likely overnight due saturation, light winds
and clearing skies.

Once the front exits, overnight tonight, upper-level ridging moves
in from the northwest with surface high pressure working in from
northwest. However, with the ridge in place, cooler air is in the
region; therefore, temperatures will be cooler for Wednesday but
staying dry. Areas of fog may be possible again Wednesday night into
Thursday morning with lingering moisture and mostly clear skies.

.LONG TERM...(Thursday through Tuesday)
Issued at 329 PM EDT TUE MAY 16 2023

A weak upper low moves east from the mid-Mississippi Valley east
across the Tennessee Valley Thursday. Ahead of the low,
southwesterly flow aloft will help usher southerly return flow north
along with increasing instability and moisture, which will help
initiate afternoon and early evening shower and thunderstorm
activity. Though there appears to be a good veering profile, shear
values look to be too low for any severe threat.

Cluster analysis is in good agreement on a deep upper-level
low/trough moving east from the upper Mississippi River valley east
across the Great Lakes region Friday into Saturday. This will push a
cold front across eastern Kentucky late Friday night or the first
half of Saturday. Instability appears to be limited ahead of the
front which will tend to support more rain and shower chances than
thunderstorm chances, though a thunderstorm or two cannot be ruled
out.

After the front moves through the area Saturday morning, dry and
stable conditions build into the region from the north resulting in
pleasant weather for the remainder of Saturday into Sunday. By
Monday, some models show a trough/low moving into the plains with
southwest flow aloft ushering in increasing moisture and instability
for Monday into Tuesday. Will leave the NBM PoPs in the 10 to 20
range during this time in the afternoon periods to reflect the low-
end chance of some diurnal convection, but most models keep dry
conditions during this time. High temperatures rise from the 70s
Saturday after frontal passage to the lower to mid-80s early next
week.

Lows through the long term will tend to be on the cooler side, with
lows in the 40s and 50s Saturday night and Sunday night rising
slightly into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 122 PM EDT TUE MAY 16 2023

VFR/MVFR conditions are currently in place across the area. Those
will continue across the CWA for the next couple of hours before
showers and thunderstorms move in from the west. MVFR to IFR CIGS
and VSBY are expected with the showers and storms and areas of BR
that's forecast to develop with the shower activity. Showers and
storms will continue before dissipating toward 00Z. Winds are
forecast to diminish before areas of fog develop overnight and
continue through 14Z before becoming all VFR for the remainder of
the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VORST
LONG TERM...CMC
AVIATION...VORST
Hazardous weather outlook, May 16, 3:37 PM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
337 PM EDT Tue May 16 2023

KYZ050-058>060-068-069-079-080-083>088-106>120-171945-
Montgomery-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-
Martin-Pike-
Including the cities of Camargo, Jeffersonville, Mount Sterling,
Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead,
Mount Vernon, McKee, Annville, Burnside, Somerset, London,
Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
West Liberty, Paintsville, Campton, Salyersville, Prestonsburg,
Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes,
Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez,
Coal Run, Elkhorn City, Pikeville, and South Williamson
337 PM EDT Tue May 16 2023

...SEVERE THUNDERSTORM WATCH 225 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected early this evening across eastern
Kentucky. These storms could produce torrential downpours, leading
to isolated or scattered instances of high water or flash flooding.
In addition, for locations generally south of Interstate 64, isolated
to numerous storms could become severe during the afternoon and
evening, producing damaging wind gusts and hail up to half dollar
size. A couple of tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible, generally during the afternoon and
evening hours Thursday and possibly again Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report instances of heavy rain, high
water, flash flooding, wind damage, and hail that may occur this
afternoon into early evening.

KYZ044-051-052-104-171945-
Fleming-Bath-Rowan-Elliott-
Including the cities of Flemingsburg, Owingsville, Morehead,
and Sandy Hook
337 PM EDT Tue May 16 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected early this evening across eastern
Kentucky. These storms could produce torrential downpours, leading
to isolated or scattered instances of high water or flash flooding.
In addition, for locations generally south of Interstate 64, isolated
to numerous storms could become severe during the afternoon and
evening, producing damaging wind gusts and hail up to half dollar
size. A couple of tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible, generally during the afternoon and
evening hours from Thursday to Saturday and again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VORST/CMC

In the hours before

Special weather statement, May 16, 3:39 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
339 PM EDT Tue May 16 2023

KYZ080-085-086-116-162015-
Whitley KY-Clay KY-Knox KY-Laurel KY-
339 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southern Laurel,
Knox, northwestern Whitley and southwestern Clay Counties through 415
PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huxley, or 16 miles northwest of Williamsburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Bark Camp around 345 PM EDT.
  Grove, Holly Bay Rec. Area and Youngs Creek around 350 PM EDT.
  Rye, Vox, Deering, Hightop and Walden around 355 PM EDT.

Other locations in the path of this storm include Barton, Keavy,
Faber, North Corbin, Moore Hill, Dorthae, Woodbine, Lily, Wilton,
Gray, Lynn Camp, Bertha Station, Rossland, McHargue, Arkle, Garrich,
Bentley Station, Tuttle and Knoxfork.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 75 in east central Kentucky between mile markers 18 and
33.
 U.S. Highway 25 East in Knox County between mile markers 1 and 26.
 U.S. Highway 25 East in Laurel County between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.

&&

LAT...LON 3683 8432 3684 8434 3686 8432 3687 8433
      3690 8432 3694 8430 3694 8436 3695 8437
      3697 8434 3699 8435 3700 8431 3702 8433
      3707 8377 3680 8376
TIME...MOT...LOC 1939Z 265DEG 24KT 3694 8432

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

GREIF
Local storm report, May 16, 3:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             1 NE ENGLE              37.82N 84.10W
05/16/2023  E0.75 INCH       ESTILL             KY   EMERGENCY MNGR

&&

DJ
Special weather statement, May 16, 4:18 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Tue May 16 2023

KYZ120-162045-
Pike KY-
418 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of east central Pike
County through 445 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jamboree, or 14 miles southeast of Williamson, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Woodman around 425 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Kentucky.

&&

LAT...LON 3739 8218 3739 8222 3757 8223 3758 8213
      3757 8214 3755 8213 3756 8211 3755 8210
      3756 8208 3753 8205 3755 8204 3754 8202
      3754 8197
TIME...MOT...LOC 2018Z 266DEG 35KT 3749 8214

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, May 16, 4:21 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
421 PM EDT Tue May 16 2023

KYZ106-108-109-162045-
Magoffin KY-Morgan KY-Wolfe KY-
421 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of southwestern Morgan,
central Magoffin and northeastern Wolfe Counties through 445 PM
EDT...

At 421 PM EDT, Doppler radar was tracking a strong thunderstorm over
Adele, or 11 miles south of West Liberty, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lewis, Burg, Wheel Rim and Caney around 425 PM EDT.
  Epson, Hager, Netty, Lykins, Cutuno, Harper, Dale, Holliday and
  Williams around 430 PM EDT.
  Stella, Kernie, Ova, Bethanna, Patton, Fritz, Seiltz, Puncheon,
  Wonnie and Eugene around 435 PM EDT.
  Gullett, Gifford, Elsie, Hendricks and Cisco around 440 PM EDT.

Other locations in the path of this storm include Salyersville,
Mason, Lakesville, Stringtown, Burning Fork, Licksburg, Perlie,
Cyrus, Mashfork and Bradley.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 53
and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern and northeastern Kentucky.

&&

LAT...LON 3783 8298 3764 8300 3771 8342 3785 8338
TIME...MOT...LOC 2021Z 272DEG 28KT 3775 8331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GEERTSON
Special weather statement, May 16, 4:25 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
425 PM EDT Tue May 16 2023

KYZ085>087-162115-
Whitley KY-Knox KY-Bell KY-
425 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of Bell, Knox and
Whitley Counties through 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockholds, or 8 miles northeast of Williamsburg, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wilton and Louden around 435 PM EDT.
  Indian Creek, Permon, Clate, Arkle, Rossland, Bertha Station, Gray
  and Gausdale around 440 PM EDT.
  Dishman Springs, Swan Lake, Emmanuel, Lowell, King, Bentley
  Station, Garrich, Bryants Store and Birdseye around 445 PM EDT.

Other locations in the path of this storm include Swanpond, Baileys
Switch, Hubbs, Barbourville, Boone Heights, Heidrick, Artemus, Brush
Creek, Cannon, Myrick, Jarvis, Yeager, Bimble, Avis, Hinkle, Girdler,
Trosper, Green Road, Baughman, Old Flat Lick, Himyar, Flat Lick,
Dewitt, Barnyard and Fourmile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and southeastern Kentucky.

&&

LAT...LON 3659 8422 3664 8427 3692 8420 3701 8373
      3696 8364 3696 8362 3695 8356 3683 8349
      3681 8351 3678 8349 3673 8350 3669 8346
      3659 8404
TIME...MOT...LOC 2025Z 264DEG 23KT 3684 8410

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

GREIF
Special weather statement, May 16, 4:32 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
432 PM EDT Tue May 16 2023

KYZ083-084-162115-
McCreary KY-Wayne KY-
432 PM EDT Tue May 16 2023

...A strong thunderstorm will impact portions of Wayne and western
McCreary Counties through 515 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Powersburg, or 11 miles northeast of Byrdstown, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Sunnybrook around 435 PM EDT.
  Powersburg, Hidalgo, Zula and Susie around 440 PM EDT.
  Slickford around 450 PM EDT.

Other locations in the path of this storm include Cooper, Mount
Pisgah, Burfield, Oil Valley, Parmleysville, Barrier, Rockeybranch,
Griffin, Coopersville, Great Meadows Campsites, Slavens, Kidds
Crossing, Co-Operative, Ritner, Denney and Gregory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central Kentucky.

&&

LAT...LON 3690 8500 3689 8459 3687 8458 3688 8455
      3688 8440 3659 8451 3660 8486 3661 8496
      3663 8500 3668 8500 3669 8502 3676 8501
      3681 8503 3683 8506 3686 8506
TIME...MOT...LOC 2032Z 264DEG 23KT 3671 8502

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:55 PM EDTSpecial Weather StatementJKLBath50 min
May 16, 2:06 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery, Morgan24 min
May 16, 2:18 PM EDTSpecial Weather StatementJKLLeslie27 min
May 16, 2:20 PM EDTSpecial Weather StatementJKLLeslie25 min
May 16, 2:28 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Rowan33 min
May 16, 2:31 PM EDTSevere Thunderstorm WarningJKLKnott, Leslie, Letcher, Perry29 min
May 16, 2:33 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne27 min
May 16, 2:48 PM EDTSpecial Weather StatementJKLHarlan27 min
May 16, 2:52 PM EDTTornado WarningJKLEstill, Lee, Powell38 min
May 16, 3:00 PM EDTSpecial Weather StatementJKLElliott, Rowan45 min
May 16, 3:00 PM EDTSpecial Weather StatementJKLLetcher30 min
May 16, 3:03 PM EDTSpecial Weather StatementJKLPulaski27 min
May 16, 3:04 PM EDTSpecial Weather StatementJKLJackson, Rockcastle41 min
May 16, 3:10 PM EDTSevere Thunderstorm WarningJKLJackson, Rockcastle50 min
May 16, 3:16 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher14 min
May 16, 3:21 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski39 min
May 16, 3:26 PM EDTTornado WarningJKLBreathitt, Estill, Lee, Menifee, Powell, Wolfe24 min
May 16, 3:27 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Leslie, Owsley, Perry48 min
May 16, 3:30 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher15 min
May 16, 3:31 PM EDTSevere Thunderstorm Warning Considerable damage threatJKLEstill, Jackson, Lee, Owsley44 min
May 16, 3:36 PM EDTSpecial Weather StatementJKLPike54 min
May 16, 3:39 PM EDTSpecial Weather StatementJKLKnox36 min
May 16, 3:44 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, Whitley46 min
May 16, 3:44 PM EDTSevere Thunderstorm WarningJKLBreathitt, Floyd, Magoffin31 min
May 16, 3:48 PM EDTSevere Thunderstorm WarningJKLBreathitt, Menifee, Morgan, Powell, Wolfe27 min
May 16, 3:50 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley40 min
May 16, 3:53 PM EDTSevere Thunderstorm WarningJKLPike26 min
May 16, 4:07 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Leslie, Letcher, Perry38 min
May 16, 4:13 PM EDTSevere Thunderstorm WarningJKLFloyd, Magoffin, Martin, Pike32 min
May 16, 4:19 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Floyd, Knott, Leslie, Owsley and 1 more116 min
May 16, 4:21 PM EDTSpecial Weather StatementJKLMagoffin24 min
May 16, 4:25 PM EDTSpecial Weather StatementJKLBell, Knox, Whitley50 min
May 16, 4:27 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Morgan, Wolfe33 min
May 16, 4:32 PM EDTSpecial Weather StatementJKLMcCreary, Wayne43 min
May 16, 4:37 PM EDTSevere Thunderstorm WarningJKLFloyd, Knott, Letcher, Perry, Pike38 min
May 16, 4:42 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike33 min
May 16, 4:49 PM EDTSpecial Weather StatementJKLLetcher, Perry26 min
May 16, 4:52 PM EDTSpecial Weather StatementJKLBell, Harlan23 min
May 16, 4:54 PM EDTSevere Thunderstorm WarningJKLHarlan36 min
May 16, 4:56 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Magoffin, Pike2 hr
May 16, 4:59 PM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Martin16 min
May 16, 5:03 PM EDTSevere Thunderstorm WarningJKLHarlan, Letcher27 min
May 16, 5:11 PM EDTSevere Thunderstorm WarningJKLPike37 min
May 16, 5:29 PM EDTTornado WarningJKLPike16 min

Nearby

Tornado Warnings in Kentucky, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.